Indiana, 2008

Tornado and Flash Flooding in Indiana, June 4, 2008

June 4, 2008 · NWS ILN · 6 events in 4 counties and zones

Strong thunderstorms produced very heavy rainfall over parts of southeast Indiana. A tornado was also confirmed southwest of Aurora.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong thunderstorms produced very heavy rainfall over parts of southeast Indiana. A tornado was also confirmed southwest of Aurora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 4, 4:03 AM EST, 30 minutes earlier.

Area forecast discussion, Jun 4, 4:03 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
503 AM EDT WED JUN 4 2008

.SYNOPSIS...
A SLOW MOVING WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS THE
REGION TODAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ACCOMPANY
THE FRONT. VERY WARM AIR WILL SETTLE INTO THE AREA FOR THE END OF
THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORMS CONTINUE TO DEVELOP AND TRACK ALONG A WARM FRONT
LOCATED OVER OHIO. THIS PATTERN WILL PERSIST THROUGH THIS
EVENING...WITH WIDESPREAD THUNDERSTORMS TRAINING ALONG AND NORTH
OF I-70. ADDITIONAL THUNDERSTORMS ARE LIKELY TO FORM SOUTH OF I-70
DUE TO DAYTIME HEATING. OWING TO STRONG WIND SHEAR AND AMPLE
INSTABILITY...SOME THUNDERSTORMS WILL BE SEVERE...SO TORNADO WATCH
NUMBER 444 IS IN EFFECT UNTIL 11 AM. THIS IS PROBABLY NOT THE LAST
WATCH WE WILL SEE DURING THE PERIOD. THE TRAINING AND PERSISTENT
NATURE OF THE STORMS NORTH OF I-70 NECESSITATED THE ISSUANCE OF A
FLASH FLOOD WATCH THERE THROUGH THIS EVENING. THE FRONT WILL LIFT
FAR ENOUGH NORTH LATE TONIGHT TO ALLOW THUNDERSTORMS TO DIMINISH.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THE FRONT WILL CONTINUE TO BE PUSHED NORTH BY STRENGTHENING LOW
PRESSURE CENTERED OVER THE NORTHERN PLAINS. AS A RESULT...ILN CWA
WILL BE IN THE WARM SECTOR. THIS WILL ALLOW TEMPERATURES TO RISE
AS HIGH AS THE LOW 90S. THOUGH CONDITIONS WILL BE RELATIVELY
HUMID...A STRONG CAP SHOULD PREVENT DEEP CONVECTION...SO THE
FORECAST FOR THIS PERIOD IS PRIMARILY PRECIPITATION FREE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE BUILDS INTO THE REGION ON THURSDAY WHICH BRINGS DRY
CONDITIONS AND WARMING TEMPS INTO THE LOWER 90S THROUGH FRIDAY. COLD
FRONT ADVANCES EASTWARD ACROSS THE MS VALLEY LATE FRIDAY AS AN UPPER
WAVE PASSES THROUGH THE GREAT LAKES.  LOOKS LIKE THE FRONT WILL HAVE
A TOUGH TIME MAKING IT THIS FAR EAST WITH THE STRONG RIDGE IN PLACE.
KEPT CHANCE POPS FRI NIGHT AND SATURDAY AHEAD OF THE FRONT...HIGHEST
ACROSS THE NORTHWEST WHICH WILL BE CLOSER TO THE BOUNDARY AND UPPER
ENERGY. UPPER RIDGE CONTINUES TO DOMINATE THE EASTERN US THROUGH THE
REMAINDER OF THE EXTENDED WITH CONTINUED ABOVE AVG TEMPS.  SHOULD BE
GENERALLY DRY...THOUGH ISOLD DIURNAL STORMS ARE
POSSIBLE...ESPECIALLY ACROSS THE NORTHERN AND WESTERN FA WHICH WILL
BE CLOSER TO THE PERIPHERY OF THE RIDGE.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
ACTIVE ZONAL FLOW PATTERN WITH SERIES OF FAST MOVING SHORTWAVES
RESULTING IN ROUNDS OF THUNDERSTORMS THROUGH THE OHIO VALLEY.
MOST OF THE THUNDERSTORM ACTIVITY WILL BE FOCUSED ALONG AND JUST
NORTH OF WARM FRONT WHICH IS OVER SW OHIO THIS MORNING. NEXT
S/W OVER IL TO TRACK ACRS INDIANA AND INTO WESTERN OHIO TOWARD
SUNRISE. 50-55KT SWRLY LOW LEVEL JET TO ENHANCE LOW LEVEL
CONVERGENCE IN RESPONSE TO THIS MID LEVEL WAVE. WITH FRONTAL
BOUNDARY SHIFTING A LTL NORTH EXPECT THE MAIN FOCUS TO SHIFT ALONG
AND NORTH OF THE I70 CORRIDOR THIS MORNING. HAVE PREVAILING THUNDERSTORMS
ACRS THE NRN TAF SITES WITH ONLY A MENTION OF TEMPO IN THE SRN SITES
EARLY TODAY. WILL THEN ALLOW FOR A BREAK THROUGH LATE MORNING
BEFORE THE THUNDERSTORM THREAT RETURNS THROUGH THE AFTERNOON AS
AIRMASS DESTABILIZES ONCE AGAIN.

OUTLOOK...TSTMS POSSIBLE LATE TONIGHT AND THURSDAY...WITH POTENTIAL
FOR MVFR CIGS/VIS IN TSTMS...ALONG WITH GUSTY WINDS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ026-034-035-042>046-
     051>056-060>065-070>074.
KY...NONE.
IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ050-058-059-066.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...HAWBLITZEL
AVIATION...AR
Hazardous weather outlook, Jun 4, 4:07 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
507 AM EDT WED JUN 4 2008

INZ050-058-059-066-OHZ042>046-051>056-060>065-070>074-050915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-
507 AM EDT WED JUN 4 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 444 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ073>075-080-KYZ089>100-OHZ077>082-088-050915-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
507 AM EDT WED JUN 4 2008

...TORNADO WATCH 444 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ026-034-035-050915-
HARDIN-MERCER-AUGLAIZE-
507 AM EDT WED JUN 4 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 3, 10:36 PM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1136 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HEAVY RAIN       3 N WILMINGTON          39.49N 83.83W
06/03/2008  M2.41 INCH       CLINTON            OH   TRAINED SPOTTER

&&

HATZOS
Local storm report, Jun 3, 10:56 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1156 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     FLOOD            3 SW EATON              39.72N 84.67W
06/03/2008                   PREBLE             OH   TRAINED SPOTTER

            FLOODING IN THE LAKEGREN COMMUNITY. TWO HOUSES FLOODED
            WITH EVACUATIONS OF THE RESIDENTS.

1045 PM     FLOOD            RICHMOND                39.83N 84.89W
06/03/2008                   WAYNE              IN   LAW ENFORCEMENT

            US ROUTE 27 CLOSED DUE TO FLOODING NEAR RICHMOND.

1045 PM     FLOOD            2 WSW CAMDEN            39.63N 84.68W
06/03/2008                   PREBLE             OH   LAW ENFORCEMENT

            MORNING SUN ROAD IS CLOSED DUE TO HIGH WATER. OTHER
            FLOODING ISSUES REPORTED COUNTYWIDE THROUGHOUT PREBLE
            COUNTY.

1045 PM     FLOOD            BOSTON                  39.74N 84.85W
06/03/2008                   WAYNE              IN   LAW ENFORCEMENT

            OLD ROUTE 122 FLOODED AND CLOSED IN BOSTON.

&&

HATZOS
Local storm report, Jun 4, 2:05 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
305 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     HAIL             5 E ARCANUM             39.99N 84.46W
06/04/2008  E0.88 INCH       DARKE              OH   TRAINED SPOTTER

0255 AM     HAIL             WEST MILTON             39.95N 84.33W
06/04/2008  E0.88 INCH       MIAMI              OH   TRAINED SPOTTER

&&

HATZOS
Local storm report, Jun 4, 2:32 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
332 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     HAIL             TROY                    40.04N 84.22W
06/04/2008  E1.00 INCH       MIAMI              OH   PUBLIC

0317 AM     HAIL             NEW CARLISLE            39.94N 84.03W
06/04/2008  E0.88 INCH       CLARK              OH   PUBLIC

&&

HATZOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Wayne

When
June 4, 4:33 AM EST to 7:00 AM EST
Where
Wayne County, 2.22 mi E of Economy to 1.78 mi SW of Centerville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.973, -85.038

Centerville Road was flooded and closed to the north of Williamsburg.

Flash Flood, Franklin

When
June 4, 8:00 AM EST to 10:00 AM EST
Where
Franklin County, Hamburg to 3.01 mi NNW of Huntersville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.380, -85.250

Eight roads were flooded across the county.

Flash Flood, Dearborn

When
June 4, 8:00 AM EST to 10:00 AM EST
Where
Dearborn County, Manchester to 2.06 mi NE of Mt Sinai
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.150, -85.020

Five roads were flooded across the county.

Hail, Ripley

When
June 4, 4:30 PM EST to 4:34 PM EST
Where
Ripley County, 0.34 mi ENE of Osgood
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.132, -85.294

Tornado, Dearborn

When
June 4, 5:00 PM EST to 5:05 PM EST
Where
Dearborn County, 3.49 mi S of Wilmington to 3.59 mi S of Wilmington
Rating
EF0
Path length
0.71 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
39.020, -84.959

Significant tree damage, along with minor roof and structural damage to homes in a trailer park was noted west of Cole Road. Some roofs were lifted off of the trailers, with skirting blown away from many trailers. Much of the damage that occurred here was due to trees falling on the trailers. Winds were estimated to be 65-70 mph.

Thunderstorm Wind, Dearborn

When
June 4, 5:08 PM EST to 5:13 PM EST
Where
Dearborn County, Aurora
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.070, -84.900

A neighborhood near Aurora sustained structural damage to some homes and automobiles, as well as numerous trees being blown down, uprooted, or split. All of the damage was caused by straight-line winds estimated near 80 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyThe tornado archive for Indiana, 2008Warnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113288, 101004, 101005, 115871, 107019, 107296.